• Previous Article
    Infinitely many positive and sign-changing solutions for nonlinear fractional scalar field equations
  • DCDS Home
  • This Issue
  • Next Article
    Stable P-symmetric closed characteristics on partially symmetric compact convex hypersurfaces
February  2016, 36(2): 895-916. doi: 10.3934/dcds.2016.36.895

On the classical solvability of near field reflector problems

1. 

School of Mathematics and Applied Statistics, University of Wollongong, Wollongong, NSW 2522, Australia

2. 

Centre for Mathematics and Its Applications, the Australian National University, Canberra, ACT 0200, Australia

Received  July 2014 Revised  March 2015 Published  August 2015

In this paper we prove the existence of classical solutions to near field reflector problems, both for a point light source and for a parallel light source, with planar receivers. These problems involve Monge-Ampère type equations, subject to nonlinear oblique boundary conditions. Our approach builds on earlier work in the optimal transportation case by Trudinger and Wang and makes use of a recent extension of degree theory to oblique boundary conditions by Li, Liu and Nguyen.
Citation: Jiakun Liu, Neil S. Trudinger. On the classical solvability of near field reflector problems. Discrete and Continuous Dynamical Systems, 2016, 36 (2) : 895-916. doi: 10.3934/dcds.2016.36.895
References:
[1]

L. A. Caffarelli, Boundary regularity of maps with convex potentials II, Ann. of Math., 144 (1996), 453-496. doi: 10.2307/2118564.

[2]

L. A. Caffarelli and V. Oliker, Weak solutions of one inverse problem in geometric optics, J. Math. Sci., 154 (2008), 37-46. doi: 10.1007/s10958-008-9152-x.

[3]

Ph. Delanoë, Classical solvability in dimension two of the second boundary value problem associated with the Monge-Ampère operator, Ann. Inst. Henri Poincaré, Analyse Non Linéaire, 8 (1991), 443-457. doi: 10.1016/j.anihpc.2007.03.001.

[4]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, $2^{nd}$ edition, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.

[5]

P. Guan and X.-J. Wang, On a Monge-Ampère equation arising in geometric optics, J. Diff. Geom., 48 (1998), 205-223.

[6]

C. Gutiérrez and F. Tournier, The parallel refractor, Developments in Mathematics, 28 (2013), 325-334. doi: 10.1007/978-1-4614-4075-8_14.

[7]

F. Jiang and N. S. Trudinger, On Pogorelov estimates in optimal transportation and geometric optics, Bull. Math. Sci., 4 (2014), 407-431. doi: 10.1007/s13373-014-0055-5.

[8]

A. Karakhanyan, Existence and regularity of the reflector surfaces in $\mathbbR^{n+1}$, Arch. Ration. Mech. Anal., 213 (2014), 833-885. doi: 10.1007/s00205-014-0743-z.

[9]

A. Karakhanyan and X.-J. Wang, On the reflector shape design, J. Diff. Geom., 84 (2010), 561-610.

[10]

S. Kochengin and V. Oliker, Determination of reflector surfaces from near-field scattering data, Inverse Problems, 13 (1997), 363-373. doi: 10.1088/0266-5611/13/2/011.

[11]

Y. Li, J. Liu and L. Nguyen, A degree theory for second order nonlinear elliptic operators with nonlinear oblique boundary conditions,, preprint, (): 26. 

[12]

G. M. Lieberman and N. S. Trudinger, Nonlinear oblique boundary value problems for nonlinear elliptic equations. Trans. Amer. Math. Soc., 295 (1986), 509-546. doi: 10.1090/S0002-9947-1986-0833695-6.

[13]

P.-L. Lions, N. S. Trudinger and J. Urbas, Neumann problem for equations of Monge-Ampère type, Comm. Pure Appl. Math., 39 (1986), 539-563. doi: 10.1002/cpa.3160390405.

[14]

J. Liu, Light reflection is nonlinear optimization, Calc. Var. PDE, 46 (2013), 861-878. doi: 10.1007/s00526-012-0506-3.

[15]

X.-N. Ma, N. S. Trudinger and X.-J. Wang, Regularity of potential functions of the optimal transportation problem, Arch. Rat. Mech. Anal., 177 (2005), 151-183. doi: 10.1007/s00205-005-0362-9.

[16]

V. Oliker, Differential equations for design of a freeform single lens with prescribed irradiance properties, Optical Engineering, 53 (2014), 031301, 10pp. doi: 10.1117/1.OE.53.3.031302.

[17]

V. Oliker, J. Rubinstein and G. Wolansky, Supporting quadric method in optical design of freeform lenses for precise illumination control of a collimated light beam, Advances in Appl. Math., 62 (2015), 160-183. doi: 10.1016/j.aam.2014.09.009.

[18]

N. S. Trudinger, On the Dirichlet problem for Hessian equations, Acta Math., 175 (1995), 151-164. doi: 10.1007/BF02393303.

[19]

N. S. Trudinger, Recent developments in elliptic partial differential equations of Monge-Ampère type, Proc. Int. Cong. Math., Madrid, 3 (2006), 291-301.

[20]

N. S. Trudinger, On the prescribed Jacobian equation, Gakuto Intl. Series, Math. Sci. Appl., Proc. Intl. Conf. for the 25th Anniversary of Viscosity Solutions, XX (2008), 243-255.

[21]

N. S. Trudinger, On the local theory of prescribed Jacobian equations, Discrete Contin. Dyn. Syst., 34 (2014), 1663-1681. doi: 10.3934/dcds.2014.34.1663.

[22]

N. S. Trudinger and X.-J. Wang, On the second boundary value problem for Monge-Ampère type equations and optimal transportation, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 8 (2009), 143-174.

[23]

J. Urbas, On the second boundary value problem for equations of Monge-Ampère type, J. Reine Angew. Math., 487 (1997), 115-124. doi: 10.1515/crll.1997.487.115.

[24]

J. Urbas, Mass Transfer Problems, Lecture Notes, Univ. of Bonn, 1998.

[25]

J. Urbas, Oblique boundary value problems for equations of Monge-Ampère type, Calc. Var. PDE, 7 (1998), 19-39. doi: 10.1007/s005260050097.

[26]

G. von Nessi, On the second boundary value problem for a class of modified-Hessian equations, Comm. Partial Differential Equations, 35 (2010), 745-785. doi: 10.1080/03605301003632317.

[27]

X.-J. Wang, On the design of a reflector antenna, Inverse problems, 12 (1996), 351-375. doi: 10.1088/0266-5611/12/3/013.

[28]

X.-J. Wang, On the design of a reflector antenna II, Calc. Var. PDE, 20 (2004), 329-341. doi: 10.1007/s00526-003-0239-4.

show all references

References:
[1]

L. A. Caffarelli, Boundary regularity of maps with convex potentials II, Ann. of Math., 144 (1996), 453-496. doi: 10.2307/2118564.

[2]

L. A. Caffarelli and V. Oliker, Weak solutions of one inverse problem in geometric optics, J. Math. Sci., 154 (2008), 37-46. doi: 10.1007/s10958-008-9152-x.

[3]

Ph. Delanoë, Classical solvability in dimension two of the second boundary value problem associated with the Monge-Ampère operator, Ann. Inst. Henri Poincaré, Analyse Non Linéaire, 8 (1991), 443-457. doi: 10.1016/j.anihpc.2007.03.001.

[4]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, $2^{nd}$ edition, Springer-Verlag, Berlin, 1983. doi: 10.1007/978-3-642-61798-0.

[5]

P. Guan and X.-J. Wang, On a Monge-Ampère equation arising in geometric optics, J. Diff. Geom., 48 (1998), 205-223.

[6]

C. Gutiérrez and F. Tournier, The parallel refractor, Developments in Mathematics, 28 (2013), 325-334. doi: 10.1007/978-1-4614-4075-8_14.

[7]

F. Jiang and N. S. Trudinger, On Pogorelov estimates in optimal transportation and geometric optics, Bull. Math. Sci., 4 (2014), 407-431. doi: 10.1007/s13373-014-0055-5.

[8]

A. Karakhanyan, Existence and regularity of the reflector surfaces in $\mathbbR^{n+1}$, Arch. Ration. Mech. Anal., 213 (2014), 833-885. doi: 10.1007/s00205-014-0743-z.

[9]

A. Karakhanyan and X.-J. Wang, On the reflector shape design, J. Diff. Geom., 84 (2010), 561-610.

[10]

S. Kochengin and V. Oliker, Determination of reflector surfaces from near-field scattering data, Inverse Problems, 13 (1997), 363-373. doi: 10.1088/0266-5611/13/2/011.

[11]

Y. Li, J. Liu and L. Nguyen, A degree theory for second order nonlinear elliptic operators with nonlinear oblique boundary conditions,, preprint, (): 26. 

[12]

G. M. Lieberman and N. S. Trudinger, Nonlinear oblique boundary value problems for nonlinear elliptic equations. Trans. Amer. Math. Soc., 295 (1986), 509-546. doi: 10.1090/S0002-9947-1986-0833695-6.

[13]

P.-L. Lions, N. S. Trudinger and J. Urbas, Neumann problem for equations of Monge-Ampère type, Comm. Pure Appl. Math., 39 (1986), 539-563. doi: 10.1002/cpa.3160390405.

[14]

J. Liu, Light reflection is nonlinear optimization, Calc. Var. PDE, 46 (2013), 861-878. doi: 10.1007/s00526-012-0506-3.

[15]

X.-N. Ma, N. S. Trudinger and X.-J. Wang, Regularity of potential functions of the optimal transportation problem, Arch. Rat. Mech. Anal., 177 (2005), 151-183. doi: 10.1007/s00205-005-0362-9.

[16]

V. Oliker, Differential equations for design of a freeform single lens with prescribed irradiance properties, Optical Engineering, 53 (2014), 031301, 10pp. doi: 10.1117/1.OE.53.3.031302.

[17]

V. Oliker, J. Rubinstein and G. Wolansky, Supporting quadric method in optical design of freeform lenses for precise illumination control of a collimated light beam, Advances in Appl. Math., 62 (2015), 160-183. doi: 10.1016/j.aam.2014.09.009.

[18]

N. S. Trudinger, On the Dirichlet problem for Hessian equations, Acta Math., 175 (1995), 151-164. doi: 10.1007/BF02393303.

[19]

N. S. Trudinger, Recent developments in elliptic partial differential equations of Monge-Ampère type, Proc. Int. Cong. Math., Madrid, 3 (2006), 291-301.

[20]

N. S. Trudinger, On the prescribed Jacobian equation, Gakuto Intl. Series, Math. Sci. Appl., Proc. Intl. Conf. for the 25th Anniversary of Viscosity Solutions, XX (2008), 243-255.

[21]

N. S. Trudinger, On the local theory of prescribed Jacobian equations, Discrete Contin. Dyn. Syst., 34 (2014), 1663-1681. doi: 10.3934/dcds.2014.34.1663.

[22]

N. S. Trudinger and X.-J. Wang, On the second boundary value problem for Monge-Ampère type equations and optimal transportation, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 8 (2009), 143-174.

[23]

J. Urbas, On the second boundary value problem for equations of Monge-Ampère type, J. Reine Angew. Math., 487 (1997), 115-124. doi: 10.1515/crll.1997.487.115.

[24]

J. Urbas, Mass Transfer Problems, Lecture Notes, Univ. of Bonn, 1998.

[25]

J. Urbas, Oblique boundary value problems for equations of Monge-Ampère type, Calc. Var. PDE, 7 (1998), 19-39. doi: 10.1007/s005260050097.

[26]

G. von Nessi, On the second boundary value problem for a class of modified-Hessian equations, Comm. Partial Differential Equations, 35 (2010), 745-785. doi: 10.1080/03605301003632317.

[27]

X.-J. Wang, On the design of a reflector antenna, Inverse problems, 12 (1996), 351-375. doi: 10.1088/0266-5611/12/3/013.

[28]

X.-J. Wang, On the design of a reflector antenna II, Calc. Var. PDE, 20 (2004), 329-341. doi: 10.1007/s00526-003-0239-4.

[1]

Qi-Rui Li, Xu-Jia Wang. Regularity of the homogeneous Monge-Ampère equation. Discrete and Continuous Dynamical Systems, 2015, 35 (12) : 6069-6084. doi: 10.3934/dcds.2015.35.6069

[2]

Alessio Figalli, Young-Heon Kim. Partial regularity of Brenier solutions of the Monge-Ampère equation. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 559-565. doi: 10.3934/dcds.2010.28.559

[3]

Mengni Li. Global regularity for a class of Monge-Ampère type equations with nonzero boundary conditions. Communications on Pure and Applied Analysis, 2021, 20 (1) : 301-317. doi: 10.3934/cpaa.2020267

[4]

Nam Q. Le. Optimal boundary regularity for some singular Monge-Ampère equations on bounded convex domains. Discrete and Continuous Dynamical Systems, 2022, 42 (5) : 2199-2214. doi: 10.3934/dcds.2021188

[5]

Shuyu Gong, Ziwei Zhou, Jiguang Bao. Existence and uniqueness of viscosity solutions to the exterior problem of a parabolic Monge-Ampère equation. Communications on Pure and Applied Analysis, 2020, 19 (10) : 4921-4936. doi: 10.3934/cpaa.2020218

[6]

Barbara Brandolini, Carlo Nitsch, Cristina Trombetti. Shape optimization for Monge-Ampère equations via domain derivative. Discrete and Continuous Dynamical Systems - S, 2011, 4 (4) : 825-831. doi: 10.3934/dcdss.2011.4.825

[7]

Yahui Niu. Monotonicity of solutions for a class of nonlocal Monge-Ampère problem. Communications on Pure and Applied Analysis, 2020, 19 (11) : 5269-5283. doi: 10.3934/cpaa.2020237

[8]

Luca Codenotti, Marta Lewicka. Visualization of the convex integration solutions to the Monge-Ampère equation. Evolution Equations and Control Theory, 2019, 8 (2) : 273-300. doi: 10.3934/eect.2019015

[9]

Limei Dai, Hongyu Li. Entire subsolutions of Monge-Ampère type equations. Communications on Pure and Applied Analysis, 2020, 19 (1) : 19-30. doi: 10.3934/cpaa.2020002

[10]

Jiakun Liu, Neil S. Trudinger. On Pogorelov estimates for Monge-Ampère type equations. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1121-1135. doi: 10.3934/dcds.2010.28.1121

[11]

Bo Guan, Qun Li. A Monge-Ampère type fully nonlinear equation on Hermitian manifolds. Discrete and Continuous Dynamical Systems - B, 2012, 17 (6) : 1991-1999. doi: 10.3934/dcdsb.2012.17.1991

[12]

Fan Cui, Huaiyu Jian. Symmetry of solutions to a class of Monge-Ampère equations. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1247-1259. doi: 10.3934/cpaa.2019060

[13]

Juhua Shi, Feida Jiang. The degenerate Monge-Ampère equations with the Neumann condition. Communications on Pure and Applied Analysis, 2021, 20 (2) : 915-931. doi: 10.3934/cpaa.2020297

[14]

Limei Dai. Multi-valued solutions to a class of parabolic Monge-Ampère equations. Communications on Pure and Applied Analysis, 2014, 13 (3) : 1061-1074. doi: 10.3934/cpaa.2014.13.1061

[15]

Adam M. Oberman. Wide stencil finite difference schemes for the elliptic Monge-Ampère equation and functions of the eigenvalues of the Hessian. Discrete and Continuous Dynamical Systems - B, 2008, 10 (1) : 221-238. doi: 10.3934/dcdsb.2008.10.221

[16]

Zhijun Zhang. Optimal global asymptotic behavior of the solution to a singular monge-ampère equation. Communications on Pure and Applied Analysis, 2020, 19 (2) : 1129-1145. doi: 10.3934/cpaa.2020053

[17]

Diego Maldonado. On interior $C^2$-estimates for the Monge-Ampère equation. Discrete and Continuous Dynamical Systems, 2018, 38 (3) : 1427-1440. doi: 10.3934/dcds.2018058

[18]

Jingang Xiong, Jiguang Bao. The obstacle problem for Monge-Ampère type equations in non-convex domains. Communications on Pure and Applied Analysis, 2011, 10 (1) : 59-68. doi: 10.3934/cpaa.2011.10.59

[19]

Cristian Enache. Maximum and minimum principles for a class of Monge-Ampère equations in the plane, with applications to surfaces of constant Gauss curvature. Communications on Pure and Applied Analysis, 2014, 13 (3) : 1347-1359. doi: 10.3934/cpaa.2014.13.1347

[20]

Shouchuan Hu, Haiyan Wang. Convex solutions of boundary value problem arising from Monge-Ampère equations. Discrete and Continuous Dynamical Systems, 2006, 16 (3) : 705-720. doi: 10.3934/dcds.2006.16.705

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (88)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]